Alert archive / Indiana / Special Weather Statements in 2017
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jan 11, 2017, 11:21 PM EST for 11 counties in Indiana; 4 counties in Ohio. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2017, 11:21 PM EST (04:21 UTC)
- Expired
- Jan 12, 2017, 1:15 AM EST
- In force
- 114 min
- Issued by
- NWS Northern Indiana
Counties Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Miami County, IN, Wabash County, IN, Wells County, IN, Whitley County, IN, Allen County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 489 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
511
WWUS83 KIWX 120421
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
1121 PM EST WED JAN 11 2017
INZ015>018-020-022>027-032>034-OHZ015-016-024-025-120615-
White-Wabash-Jay-Kosciusko-Huntington-Allen-Cass-Adams-Whitley-
Blackford-Wells-Fulton-Miami-Grant-Putnam-Van Wert-Paulding-Allen-
1121 PM EST WED JAN 11 2017
...A LINE OF showers and THUNDERSTORMS WILL AFFECT SOUTHEASTERN
FULTON... MIAMI...ALLEN...ADAMS...WABASH...SOUTHEASTERN
WHITE...WHITLEY... WELLS...SOUTHEASTERN
KOSCIUSKO...CASS...HUNTINGTON...JAY...
BLACKFORD...GRANT...PAULDING...ALLEN...VAN WERT AND PUTNAM
COUNTIES...
At 1117 PM EST, radar indicated showers and thunderstorms were
located along a line extending from near Winona Lake to near
Otterbein. Movement was east at 40 mph.
Wind gusts up to 45 mph are expected along and ahead of the line of
showers and thunderstorms late this evening and into the early
morning hours of Thursday.
Locations impacted include...
Fort Wayne, Lima, Marion, Logansport, Huntington, New Haven, Peru,
Van Wert, Wabash, Bluffton, Decatur, Columbia City, Delphos,
Portland, Hartford City, North Manchester, Gas City, Winona Lake,
Ottawa and Berne.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 0 and 30.
INTERSTATE 65 near MILE MARKER 185.
INTERSTATE 69 IN INDIANA between MILE MARKERs 252 and 316.
INTERSTATE 75 between MILE MARKERs 119 and 141.
A period of heavy rainfall is also occurring with these showers and
storms, and may cause ponding of water on roadways.
LAT...LON 4038 8523 4038 8586 4056 8587 4056 8637
4069 8637 4069 8652 4074 8653 4070 8671
4066 8677 4056 8677 4056 8697 4121 8579
4116 8388 4065 8388 4068 8446 4073 8446
4073 8480 4031 8481 4031 8522
TIME...MOT...LOC 0417Z 270DEG 35KT 4118 8578 4046 8709
$$
NWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jan 11, 6:56 PM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 11, 6:56 PM EST, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 656 PM EST Wed Jan 11 2017 .SYNOPSIS... Issued at 654 PM EST Wed Jan 11 2017 Rain showers will become more numerous overnight as a pair of upper level disturbances begin to interact with a frontal boundary approaching the region. Foggy conditions can also be expected through this evening. Rain will continue into Thursday with conditions drying out from west to east during the day. Precipitation may end as a brief period of freezing drizzle across southwest lower Michigan and northwest Indiana on Thursday. Dry conditions are expected Thursday night through Friday evening. There is still a good deal of uncertainty regarding freezing rain chances this weekend, but the greater chances should be confined to areas along and south of Route 24. Mild conditions can be expected this evening in advance of the cold front as temperatures rise through the 40s and 50s, with steady to slowly falling temperatures for Thursday. && .SHORT TERM...(This Evening through Thursday) Issued at 342 PM EST Wed Jan 11 2017 Primary forecast challenges for the short term will be rain/iso thunder tonight, and fog. Strong low level thetae advection to continue tonight with axis of highly anomalous moisture working into the area. Low clouds and fog have overspread approximately southwest half of the area late this afternoon, with some concern of patchy dense fog over the next several hours across far southwest/western portions of the area. Will monitor trends over next few hours for the need for any advisories. In terms of precipitation, a couple of distinct waves to bring enhanced chances of rain. One of these waves skirting across the Ohio Valley through early evening will bring greater coverage of rain across far southeast sections. Another short wave across northwest Illinois will race across southern lower Michigan this evening also bringing an increase in rain shower chances. By mid to late evening a larger scale upstream trough should allow for strengthening low level frontogenesis forcing in association with strong baroclinic zone located just northwest of the area. This should result in an increase in rain showers and a potential of more impressive rainfall rates late evening into the overnight hours. Air mass advecting into the area will be characterized by PWATS in excess of an inch, and concern persists for total rainfall amounts in excess of an inch and possibly approaching localized two inch amounts where stronger frontogenesis forcing materializes. Favored area for these potential heavier rainfall amounts still appears to be across southeast portions of the area, roughly along and southeast of the US Route 24 corridor. Some localized minor flooding will be possible with the corridors of heavier rainfall, along with continued rises on some area rivers. Will continue to carry isolated thunder mention into Thursday morning with weak elevated instability. Non-diurnal temp trends for this evening with temperatures rising into the 40s and 50s, and even a chance at extreme south/southeast making a run at the 60 degree mark for a time. Temps will drop sharply across the northwest half overnight as frontal boundary begins to progress through the area. Rain will continue Thursday morning, with greatest coverage/intensity across southeast half. One thing that will need to be watched is the potential of a brief period of light freezing rain/freezing drizzle across northwest portions of the forecast area. Low levels should dry out rapidly, but enough moisture beneath the frontal inversion and shallow cold air could promote a period of freezing drizzle before precip ends. Temps on Thursday will be steady to slowly falling. && .LONG TERM...(Thursday Night through Wednesday) Issued at 342 PM EST Wed Jan 11 2017 Dry conditions will develop by Thursday evening as a very dry low/mid level air mass advects across the southern Great Lakes region. A strong low level baroclinic will stall out just south of the local area as a strong 1045 mb high becomes established across the Great Lakes. A rather complicated upper level flow evolution will commence for the weekend with cut-off upper PV anomaly setting up across southwest CONUS and a series of smaller scales waves approaching from the northern stream. Consensus of medium range model guidance remains suppressed enough with the boundary that icing concerns with initial warm advection ramp up may not be a big issue as far north as local area for Friday night/Saturday, but will maintain chance PoPs for freezing rain mainly across the south. A period of perhaps greater concern that will need to be watched is for some time in the Sunday/Sunday night period when a leading stronger warm advection wing could spread across the area with a risk of some ice accumulation. Have opted to keep just chance PoPs with any freezing rain mention at this time given low confidence in timing and placement of warm advection wing type forcing. Cut-off PV anomaly to eventually lift across central CONUS early next week with greater chances of precip for local area, but an eventual preference to liquid precip type for Monday-Tuesday. Any heavier rainfall during this period may cause some renewed/aggravated hydro concerns. Milder temperatures will be in store for the early portions of next week as this upper PV anomaly approaches. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 652 PM EST Wed Jan 11 2017 Gradual improvement through the forecast period as warm sector becomes more deeply established through the evening hours. Wind shift detail associated with cold frontal passage and will also aid to maintain low lifting condensation levels/IFR ceilings dominant at least until midday Thursday. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 11, 4:05 AM EST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 405 AM EST WED JAN 11 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH... BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 405 AM EST WED JAN 11 2017 /305 AM CST WED JAN 11 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FLOODING POTENTIAL WILL INCREASE THROUGH THE REMAINDER OF THIS WEEK INTO THE UPCOMING WEEKEND AS SEVERAL RAIN EVENTS IMPACT THE REGION. CHECK THE HYDROLOGIC OUTLOOK (ESFIWX) FOR DETAILS. A PERIOD OF FREEZING RAIN REMAINS POSSIBLE LATE SATURDAY THROUGH SUNDAY FOR PORTIONS OF THE SOUTHERN GREAT LAKES AND OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-121000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 405 AM EST WED JAN 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jan 11, 11:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1121 PM EST WED JAN 11 2017
INZ015>018-020-022>027-032>034-OHZ015-016-024-025-120615-
White-Wabash-Jay-Kosciusko-Huntington-Allen-Cass-Adams-Whitley-
Blackford-Wells-Fulton-Miami-Grant-Putnam-Van Wert-Paulding-Allen-
1121 PM EST WED JAN 11 2017
...A LINE OF showers and THUNDERSTORMS WILL AFFECT SOUTHEASTERN
FULTON... MIAMI...ALLEN...ADAMS...WABASH...SOUTHEASTERN
WHITE...WHITLEY... WELLS...SOUTHEASTERN
KOSCIUSKO...CASS...HUNTINGTON...JAY...
BLACKFORD...GRANT...PAULDING...ALLEN...VAN WERT AND PUTNAM
COUNTIES...
At 1117 PM EST, radar indicated showers and thunderstorms were
located along a line extending from near Winona Lake to near
Otterbein. Movement was east at 40 mph.
Wind gusts up to 45 mph are expected along and ahead of the line of
showers and thunderstorms late this evening and into the early
morning hours of Thursday.
Locations impacted include...
Fort Wayne, Lima, Marion, Logansport, Huntington, New Haven, Peru,
Van Wert, Wabash, Bluffton, Decatur, Columbia City, Delphos,
Portland, Hartford City, North Manchester, Gas City, Winona Lake,
Ottawa and Berne.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 0 and 30.
INTERSTATE 65 near MILE MARKER 185.
INTERSTATE 69 IN INDIANA between MILE MARKERs 252 and 316.
INTERSTATE 75 between MILE MARKERs 119 and 141.
A period of heavy rainfall is also occurring with these showers and
storms, and may cause ponding of water on roadways.
LAT...LON 4038 8523 4038 8586 4056 8587 4056 8637
4069 8637 4069 8652 4074 8653 4070 8671
4066 8677 4056 8677 4056 8697 4121 8579
4116 8388 4065 8388 4068 8446 4073 8446
4073 8480 4031 8481 4031 8522
TIME...MOT...LOC 0417Z 270DEG 35KT 4118 8578 4046 8709
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 12:29 AM EST | Special Weather Statement | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 1 more | 61 min |
| Jan 12, 4:04 AM EST | Small Craft Advisory | IWX | 36 hr | |
| Jan 12, 5:20 AM EST | Freezing Rain Advisory | IWX | Elkhart, LaGrange, Marshall, Pulaski, Starke | 8 hr |
| Jan 12, 7:53 AM EST | Special Weather Statement | IWX | Allen, DeKalb, Noble, Whitley | 37 min |
| Jan 12, 4:26 PM EST | River Flood Warning | IWX | Allen, DeKalb | 5 days |
Nearby
Special Weather Statements in Indiana, 2017Special Weather Statements in Ohio, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.